Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 70, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2016, 4:40 PM EDT for 4 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 4:40 PM EDT (20:40 UTC)
- Expired
- Jul 4, 2016, 5:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Grainger County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:55 PM EDT | TSTM WND DMG | 1 Se Morristown, TN | TREE DOWN AT INTERSECTION OF SOUTH CUMBERLAND STREET AND ALGONQUIN DRIVE. TREE DOWN AT DOVER ROAD AND CARROLL ROAD INTERSECTION. ANOTHER TREE DOWN IN TALBOTT AT ALLEN ROAD AND CODY ROAD INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
504
WUUS54 KMRX 042040
SVRMRX
TNC057-063-073-089-042115-
/O.NEW.KMRX.SV.W.0070.160704T2040Z-160704T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRAINGER COUNTY IN EASTERN TENNESSEE...
HAMBLEN COUNTY IN EASTERN TENNESSEE...
SOUTHWESTERN HAWKINS COUNTY IN EASTERN TENNESSEE...
NORTHERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
* UNTIL 515 PM EDT
* AT 439 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JEFFERSON
CITY...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...RUTLEDGE...BEAN STATION...
WHITE PINE...NEW MARKET...RUSSELLVILLE...BUFFALO SPRINGS...ALPHA...
LOWLAND...MOORESBURG AND PANTHER CREEK S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3623 8310 3619 8314 3617 8319 3615 8318
3614 8321 3615 8322 3614 8322 3606 8358
3622 8364 3639 8329 3640 8325 3642 8321
TIME...MOT...LOC 2039Z 249DEG 33KT 3618 8345
HAIL...0.88IN
WIND...60MPH
$$
JW1 follow-up statement
295
WWUS54 KMRX 042051
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT MON JUL 4 2016
TNC057-063-073-089-042115-
/O.CON.KMRX.SV.W.0070.000000T0000Z-160704T2115Z/
GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-
451 PM EDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN GRAINGER...HAMBLEN...SOUTHWESTERN HAWKINS AND
NORTHEASTERN JEFFERSON COUNTIES...
AT 451 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MORRISTOWN...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...RUTLEDGE...BEAN STATION...WHITE PINE...
RUSSELLVILLE...ALPHA...LOWLAND...MOORESBURG AND PANTHER CREEK S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3623 8310 3619 8314 3617 8319 3615 8318
3614 8321 3615 8322 3614 8322 3609 8346
3627 8353 3639 8329 3640 8325 3642 8321
TIME...MOT...LOC 2051Z 249DEG 33KT 3622 8332
HAIL...<.75IN
WIND...60MPH
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Morristown TN 320 PM EDT MON JUL 4 2016 .SHORT TERM...(TONIGHT AND TUESDAY)... SHOWERS AND STORMS ACROSS SOUTHWEST VIRGINIA THIS MORNING ENDED LATE THIS MORNING AS SHORTWAVE MOVED EAST OUT OF VIRGINIA. THE HOT AND HUMID AIR MASS WITH HIGH CAPE AND PRECIPITABLE WATER VALUES CONTINUES THIS AFTERNOON. LOW PRESSURE OVER MO WILL WEAKEN AND WEAK UPPER TROUGH WILL SAG A LITTLE FARTHER SOUTH INTO THE EASTERN STATES TONIGHT AND TUESDAY. A COMPLEX OF STORMS ACROSS SOUTH CENTRAL KY WILL CONTINUE TO MOVE EAST INTO THE NORTHEAST PART OF TN AND SW VA LATE THIS AFTERNOON AND EVENING WITH SOME STORMS STRONG TO SEVERE AS BOWING OF STORMS IS POSSIBLE. ENHANCED UPPER LEVEL FORCING AND STRONG W-SW FLOW AHEAD OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND SOME HEAVY RAINFALL WITH LOCALIZED FLOODING. AN ISOLATED TORNADO THREAT ALSO POSSIBLE ALONG THE TN/KY BORDER AND INTO SOUTHWEST VA. LATER TONIGHT MORE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH AS STRONG SHORTWAVE MOVES THROUGH BETWEEN MIDNIGHT AND AROUND 12Z. WILL KEEP POPS HIGH LATER TONIGHT AND TUESDAY AS CONVECTIVE ACTIVITY CONTINUES. PRECIPITATION WILL LIKELY DECREASE FROM WEST TO EAST IN THE AFTERNOON TUESDAY. MID AFTERNOON TEMPERATURES WERE VERY WARM AGAIN TODAY IN THE UPPER 80S TO MID 90S. TUESDAY SHOULD BE SEVERAL DEGREES COOLER WITH MUCH MORE CLOUD COVER AND WIDESPREAD PRECIPITATION. MOSTLY IN THE 80S TO NEAR 90 AT CHATTANOOGA. RAINFALL AMOUNTS THROUGH TUESDAY COULD AVERAGE ONE HALF TO ONE INCH BUT A FEW SPOTS MAY GET HIGHER AMOUNTS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... WEAK UPPER-TROUGH AND SHORTAVES PUSH SOUTH FROM THE NORTHWEST WILL MAINTAIN SOME DECENT CHANCES FOR MORE WIDESPREAD SCATTERED SHOWERS AND EACH DAY THROUGH MOST OF THE REST OF THE WORK WEEK. THE MORE FAVORED AREAS WILL BE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE ON WEDNESDAY NIGHT AND THURSDAY...THOUGH GIVEN THE DIFFUSE NATURE OF THESE BOUNDARIES/BOUNDARY...THE DIFFERENCES MAY BE FAIRLY SUBTLE FROM THE REST OF THE REGION. AN UPPER-LEVEL RIDGE AXIS WILL THEN BEGIN TO NUDGE IT'S WAY INTO THE FORECAST AREA ON FRIDAY...HELPING TO CREATE A SLIGHTLY DRIER FORECAST FOR AT LEAST THE FIRST HALF OF THE WEEKEND. THAT FAR OUT...THERE ARE SUBTLE DIFFERENCES BETWEEN THE MODELS WHICH WILL HAVE AN IMPACT ON CLOUD COVER...TEMPS...AND POPS. HAVE GONE SLIGHTLY CONSERVATIVE GIVEN THE OVERLY WET TRENDS IN THE MODELS OF LATE...BUT STILL HAVE 20-40 POPS EACH DAY THROUGH THE REMAINDER OF THE PERIOD GIVEN THE UNCERTAINTY AND MOISTURE UNDERNEATH THE RIDGE. TEMPERATURES WILL BE Dependent ON COVERAGE AND SKY COVER...BUT NEAR TO SLIGHTLY ABOVE NORMAL IN THE UPPER 80S TO MID 90S. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 90 73 92 / 60 60 40 50 Knoxville McGhee Tyson Airport, TN 73 86 72 89 / 60 60 40 50 Oak Ridge, TN 72 86 72 89 / 70 60 30 50 Tri Cities Airport, TN 69 85 70 86 / 60 60 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD/AMP
Hazardous weather outlook, Jul 4, 3:31 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 331 PM EDT MON JUL 4 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 331 PM EDT MON JUL 4 2016 /231 PM CDT MON JUL 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THE REST OF THE AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. VERY HEAVY RAINS WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO PONDING OF WATER IN POOR DRAINAGE AREAS AND QUICK RISES ON SMALLER CREEKS AND STREAMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR THE FAR NORTHERN CUMBERLAND PLATEAU AND THE CUMBERLAND MOUNTAINS OF EAST TENNESSEE AND PART OF SOUTHWEST VIRGINIA UNTIL 9 PM EDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING MAINLY EAST OF INTERSTATE 81 AND NORTH OF INTERSTATE 40...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND MINOR FLOODING BEING THE PRIMARY RISKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SEVERE WEATHER...OR RAINFALL REPORTS ARE GREATLY APPRECIATED. TD/AMP
In the hours before
Special weather statement, Jul 4, 2:43 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT MON JUL 4 2016
TNZ085>087-100>102-041945-
BRADLEY-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-MCMINN-
243 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT POLK...SOUTHEASTERN BRADLEY...
SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BENTON...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...BENTON...ETOWAH...WILDWOOD LAKE...ENGLEWOOD...
TELLICO PLAINS...COKER CREEK...FLINT SPRINGS...ARCHVILLE...
PARKSVILLE...GAP SPRINGS...MOUNT VERNON...BULLET CREEK...
HIWASSEE OCOEE S.P....DENTVILLE...CONASAUGA...
RED CLAY S.P. AND RELIANCE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3499 8498 3555 8441 3534 8410 3526 8421
3527 8423 3522 8429 3521 8429 3499 8462
TIME...MOT...LOC 1842Z 228DEG 37KT 3510 8470
AMP.23Special weather statement, Jul 4, 4:32 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 432 PM EDT MON JUL 4 2016 TNZ038-039-070-042115- JEFFERSON TN-HAMBLEN TN-GRAINGER TN- 432 PM EDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAINGER...WESTERN HAMBLEN AND NORTHERN JEFFERSON COUNTIES UNTIL 515 PM EDT... AT 432 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW MARKET...OR NEAR JEFFERSON CITY...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MORRISTOWN...JEFFERSON CITY...RUTLEDGE...BEAN STATION...NEW MARKET... BLAINE...BUFFALO SPRINGS...ALPHA...JOPPA... THORN HILL AND PANTHER CREEK S.P.. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3602 8357 3618 8370 3640 8340 3619 8318 TIME...MOT...LOC 2032Z 235DEG 29KT 3615 8354 JW
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:43 PM EDT | Special Weather Statement | MRX | Polk | 62 min |
| Jul 4, 4:32 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 43 min |
| Jul 4, 5:09 PM EDT | Special Weather Statement | MRX | Greene, Hawkins | 36 min |
| Jul 4, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 45 min |
| Jul 4, 5:46 PM EDT | Special Weather Statement | MRX | Sullivan | 44 min |
| Jul 4, 5:57 PM EDT | Special Weather Statement | MRX | Morgan | 33 min |
| Jul 4, 6:10 PM EDT | Special Weather Statement | MRX | Campbell | 35 min |
| Jul 4, 6:35 PM EDT | Special Weather Statement | MRX | Claiborne | 40 min |
| Jul 4, 6:36 PM EDT | Special Weather Statement | MRX | Johnson | 24 min |
| Jul 4, 6:55 PM EDT | Special Weather Statement | MRX | Johnson | 50 min |
| Jul 4, 7:03 PM EDT | Special Weather Statement | MRX | Knox | 42 min |
| Jul 4, 7:11 PM EDT | Special Weather Statement | MRX | Hancock | 49 min |
| Jul 4, 7:32 PM EDT | Special Weather Statement | MRX | Grainger, Jefferson | 43 min |
| Jul 4, 7:40 PM EDT | Special Weather Statement | MRX | Hawkins | 50 min |
| Jul 4, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.